Oklahoma, 2016

Hail in Oklahoma, May 10, 2016

May 10, 2016 · NWS OUN · 2 events in 2 counties and zones

Storms formed out ahead of the dryline in central Texas on the 10th. A few of these storms wandered up into south central Oklahoma toward evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms formed out ahead of the dryline in central Texas on the 10th. A few of these storms wandered up into south central Oklahoma toward evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 10, 5:32 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, May 10, 5:32 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
632 PM CDT TUE MAY 10 2016

.DISCUSSION...
THE 00Z AVIATION DISCUSSION FOLLOWS....

&&

.AVIATION...
STRONG THUNDERSTORMS IN NORTH TEXAS MAY AFFECT THE KDUA AREA THIS
EVENING...BUT OUR TAF SITES ARE EXPECTED TO REMAIN WELL NORTHWEST
OF THESE STORMS. A COLD FRONT WILL CROSS ROUGHLY HALF OF OKLAHOMA
DURING THE DAY TOMORROW. IN ADDITION TO SHIFTING WINDS AROUND TO
THE NORTHWEST...IT WILL BRING INCREASING CHANCES FOR THUNDERSTORMS
BEGINNING LATE IN THE AFTERNOON...MAINLY NEAR AND SOUTHEAST OF
I-44. THESE STORMS MAY BE SEVERE...WITH ADVERSE EFFECTS ON
AVIATION UP TO 10 OR 20 NM OUTSIDE THE STORMS THEMSELVES.

CMS
&&

.PREV DISCUSSION... /ISSUED 330 PM CDT TUE MAY 10 2016/

DISCUSSION...
CHANCE FOR AN ISOLATED SEVERE STORM THIS EVENING ACROSS FAR
SOUTHEAST OKLAHOMA. GREATER NUMBER OF STORMS EXPECTED OVER
CENTRAL/NORTH-CENTRAL TEXAS BUT CIN ERODING AND STORMS MAY PERSIST
LONG ENOUGH TO IMPACT PORTIONS OF OUR RED RIVER COUNTIES. VERY
HIGH CAPE VALUES WILL YIELD A GIANT HAIL CONCERN.

FRONTAL BOUNDARY PROGD BY ALL MODELS TO PROGRESS SOUTH INTO
OKLAHOMA/NORTHERN TEXAS TOMORROW AND EXTEND FROM NEAR CROWELL AND
VERNON TEXAS TO LAWTON...OKLAHOMA CITY AND STILLWATER BY LATE
AFTERNOON. SEVERE STORMS WILL BE POSSIBLE NEAR THIS FRONT LATE IN
THE AFTERNOON WELL INTO THE EVENING HOURS. MODEL TRENDS HAVE
STRONG SIGNAL FOR GREATEST CONCENTRATION OF STORMS OVER/NEAR
WICHITA FALLS AND LAWTON AND AREAS EAST FROM THERE....EAST OF
TRIPLE POINT AND IN AXIS OF DEEP MOISTURE AND VERY HIGH TO EXTREME
CAPE VALUES. MARGINAL SHEAR VALUES PROGD BUT WITH AS MUCH
INSTABILITY AS THERE COULD BE...ALL SEVERE WEATHER THREATS WILL
BE POSSIBLE. ANOTHER REASONABLE SIGNAL WITH MODEL SUITE IS POST
FRONTAL MCS POSSIBILITY TOMORROW EVENING OVER THE PANHANDLES WHICH
MAY CONTINUE EAST INTO THE BODY OF OKLAHOMA LATE WEDNESDAY NIGHT
THROUGH THURSDAY MORNING. STRONG WIND GUSTS AND HEAVY RAIN WILL BE
THE PRIMARY CONCERNS WITH THIS FEATURE IF IT EVOLVES.

ANOTHER FRONTAL BOUNDARY FORECAST TO MOVE INTO THE REGION FRIDAY
NIGHT AND SATURDAY PROVIDING A FOCUS FOR THUNDERSTORMS THROUGH THE
WEEKEND IN THE FIRST PART OF NEXT WEEK. ECM/GEM MODELS WERE
FOLLOWED CLOSER DUE TO CONSISTENCY ISSUES WITH GFS. BY THE END OF
MONDAY AND INTO TUESDAY...HIGH RAIN TOTALS AND ASSOCIATED FLOODING
ISSUES WILL BE A CONCERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  84  58  75 /  10  30  60  30
HOBART OK         65  85  57  76 /   0  20  60  30
WICHITA FALLS TX  67  89  60  76 /  10  40  70  40
GAGE OK           56  78  51  76 /   0  10  40  10
PONCA CITY OK     67  83  56  76 /  10  30  40  20
DURANT OK         69  84  64  76 /  20  20  60  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

09/23/23
Hazardous weather outlook, May 10, 10:33 AM CST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1133 AM CDT TUE MAY 10 2016

OKZ004>048-050>052-TXZ083>090-111015-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1133 AM CDT TUE MAY 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
THERE IS A MARGINAL RISK OF A FEW STRONG TO SEVERE STORMS LATE
THIS AFTERNOON AND EVENING ACROSS FAR SOUTHEAST OKLAHOMA. HAIL TO
THE SIZE OF HALF DOLLARS IS THE PRIMARY CONCERN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE STORMS ON WEDNESDAY ACROSS MOST
OF CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. THE
SLIGHT RISK EXTENDS SOUTH OF A LINE FROM NEAR PONCA CITY TO
KINGFISHER TO HOBART AND HOLLIS OKLAHOMA. A MARGINAL RISK
SURROUNDS THE SLIGHT RISK... SOUTH OF A LINE FROM NEAR BLACKWELL
TO ENID TO ERICK. INCREASING INSTABILITY AND MODEST WIND SHEAR
INTO THE LATE AFTERNOON AND EVENING WILL PROMOTE THE DEVELOPMENT
OF LARGE DAMAGING HAIL AND DAMAGING WIND GUSTS. THE TORNADO
POTENTIAL WILL BE LOW. LOCALIZED HEAVY RAINFALL WEDNESDAY NIGHT
INTO EARLY THURSDAY MAY ALSO RESULT IN FLASH FLOODING IN PORTIONS
OF SOUTHERN OKLAHOMA.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BEGIN FRIDAY NIGHT
AND CONTINUE THROUGH THE WEEKEND AS ANOTHER UPPER LEVEL
DISTURBANCE APPROACHES AND MOVES INTO THE REGION. STORMS WILL BE
FOCUSED ALONG A FRONTAL BOUNDARY. SOME STRONG TO SEVERE STORMS
MAY BE POSSIBLE.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

KURTZ/30

In the hours before

Special weather statement, May 10, 7:36 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
836 PM CDT TUE MAY 10 2016

OKZ046-047-050-051-110200-
CARTER OK-LOVE OK-MARSHALL OK-JOHNSTON OK-
836 PM CDT TUE MAY 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARTER...
NORTHEASTERN LOVE...NORTHWESTERN MARSHALL AND SOUTHWESTERN JOHNSTON
COUNTIES UNTIL 900 PM CDT...

AT 834 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF LEBANON...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LAT...LON 3405 9711 3437 9684 3419 9660 3395 9691
      3396 9692 3394 9696
TIME...MOT...LOC 0134Z 221DEG 26KT 3405 9697

WR

The radar

The Norman radar (KTLX), 134 km away, was scanning. The volume nearest the first event began at 02:12 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Johnston

When
May 10, 8:10 PM CST
Where
Johnston County, Tishomingo
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.230, -96.680

Hail, Carter

When
May 10, 8:30 PM CST
Where
Carter County, 6.32 mi S of Dickson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.100, -97.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628464, 628465.